Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 47, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 24, 2025, 9:19 PM CDT for Ness County, Trego County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2025, 9:19 PM CDT (02:19 UTC)
- Expired
- Apr 24, 2025, 10:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ness County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 4:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1255 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1377 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
353
WUUS53 KDDC 250219
SVRDDC
KSC135-195-250315-
/O.NEW.KDDC.SV.W.0047.250425T0219Z-250425T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
919 PM CDT Thu Apr 24 2025
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
North central Ness County in west central Kansas...
Southern Trego County in west central Kansas...
* Until 1015 PM CDT.
* At 918 PM CDT, a severe thunderstorm was located near Arnold,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
north central Ness and southern Trego Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3894 9985 3879 9967 3858 10000 3865 10015
3873 10016 3892 10015
TIME...MOT...LOC 0218Z 210DEG 16KT 3866 10006
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN4 follow-up statements
857
WWUS53 KDDC 250223
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
923 PM CDT Thu Apr 24 2025
KSC135-195-250315-
/O.CON.KDDC.SV.W.0047.000000T0000Z-250425T0315Z/
Ness KS-Trego KS-
923 PM CDT Thu Apr 24 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTH CENTRAL NESS AND SOUTHERN TREGO COUNTIES...
At 923 PM CDT, a severe thunderstorm was located near Arnold, moving
northeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Cedar Bluff and Trego Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3894 9985 3879 9967 3862 9998 3866 10012
3873 10016 3892 10015
TIME...MOT...LOC 0223Z 210DEG 16KT 3868 10004
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN854
WWUS53 KDDC 250237
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
937 PM CDT Thu Apr 24 2025
KSC135-250247-
/O.CAN.KDDC.SV.W.0047.000000T0000Z-250425T0315Z/
Ness KS-
937 PM CDT Thu Apr 24 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL NESS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 3894 9985 3879 9967 3870 9986 3870 10008
3873 10016 3892 10015
TIME...MOT...LOC 0237Z 210DEG 16KT 3873 10000
$$
KSC195-250315-
/O.CON.KDDC.SV.W.0047.000000T0000Z-250425T0315Z/
Trego KS-
937 PM CDT Thu Apr 24 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHERN TREGO COUNTY...
At 937 PM CDT, a severe thunderstorm was located 7 miles north of
Arnold, moving northeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Cedar Bluff and Trego Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3894 9985 3879 9967 3870 9986 3870 10008
3873 10016 3892 10015
TIME...MOT...LOC 0237Z 210DEG 16KT 3873 10000
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN947
WWUS53 KDDC 250256
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
956 PM CDT Thu Apr 24 2025
KSC195-250315-
/O.CON.KDDC.SV.W.0047.000000T0000Z-250425T0315Z/
Trego KS-
956 PM CDT Thu Apr 24 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHERN TREGO COUNTY...
At 956 PM CDT, a severe thunderstorm was located near Trego Center,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cedar Bluff and Trego Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3894 9985 3879 9967 3873 9993 3875 10003
3879 10008 3893 10007
TIME...MOT...LOC 0256Z 210DEG 16KT 3880 9995
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN798
WWUS53 KDDC 250309
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1009 PM CDT Thu Apr 24 2025
KSC195-250319-
/O.EXP.KDDC.SV.W.0047.000000T0000Z-250425T0315Z/
Trego KS-
1009 PM CDT Thu Apr 24 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TREGO COUNTY WILL
EXPIRE AT 1015 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
&&
LAT...LON 3894 9985 3879 9967 3873 9993 3875 10003
3879 10008 3893 10007
TIME...MOT...LOC 0309Z 210DEG 16KT 3885 9991
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 6:25 PM CDT, 2 hours 54 minutes earlier. Its key messages:
- There is a 50-70% chance for strong to severe thunderstorms tonight.
- Unseasonably cool temperatures expected Friday.
Area forecast discussion, Apr 24, 6:25 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 625 PM CDT Thu Apr 24 2025 .KEY MESSAGES... - There is a 50-70% chance for strong to severe thunderstorms tonight. - Unseasonably cool temperatures expected Friday. && .UPDATE... Issued at 625 PM CDT Thu Apr 24 2025 **MESOSCALE DISCUSSION** 23z surface observations show an outflow boundary just north of the highway 50 corridor with dewpoints to the south of the boundary still in the mid to upper 50s. The most prominent storms continue to be the supercells along the Kansas-Oklahoma border mainly in Clark county where reports of golfball sized hail have been recorded. 0-6 km shear values have increased to around 30 kts and MUCAPE values are around 2000 J/kg. Hodograph soundings indicate good lower level shear with slight backing in the mid levels which would suggest hail sizes should not reach larger than tennis balls at this point. && .DISCUSSION... Issued at 300 PM CDT Thu Apr 24 2025 WV imagery indicates a southwest flow aloft prevailing across the Western High Plains. Near the surface, an area of low pressure remains anchored in extreme southeast Colorado with an attendant frontal boundary extending northeast through western Kansas. Thunderstorm chances (50-70%) pick up again late this afternoon/early evening with a similar setup to yesterday as the SREF indicates a weak/compact upper level shortwave perturbation ejecting northeast out of the Southern Rockies into the Western High Plains early in the period. Meanwhile, a larger scale upper level shortwave trough swinging east through the Upper Midwest into the Great Lakes Region will help nudge the aforementioned frontal boundary southward across southwest Kansas into northern Oklahoma later this evening/overnight. Near the surface, a prevailing southeasterly upslope flow will reinforce a moist airmass across central/southwest Kansas with surface dewpoints holding generally in the mid/upper 50s(F) to the lower 60s(F), supporting reasonable instability with MUCAPE values upward of 1500 to 2000 J/kg. With sufficient instability within a zone of steepening mid-level lapse rates thunderstorm development is expected this afternoon as H5 vort maxima begin to kick out across the Western and Southern High Plains, interacting with a dryline attendant to the surface low in southeast Colorado and subsequent stalled boundary in western Kansas as suggest by CAMs, not to mention any remnant outflow boundaries from lingering morning convection. The focus for storm development then shifts southward toward the Oklahoma border through the evening hours in conjunction with the quasi- stationary boundary beginning to shift south. The best chance for storm development is expected to be across central/south central Kansas and eastern portions of southwest Kansas where the HREF shows a 30-50% probability of 6-hr QPF exceeding 0.25 of an inch by late this evening with storms potentially lingering well into Friday morning. Increased rain chances (60-80%) return Friday night/early Saturday as medium range ensembles indicate a southwesterly flow aloft returning across the Western High Plains in wake of a ridge axis shifting east into the Central Plains. Departing surface high pressure through the Upper Midwest will set up a east-southeasterly upslope flow across the high plains of eastern Colorado/western Kansas with a projected frontal boundary extending generally across the Texas Panhandle northwest into southeast Colorado. With sufficient moisture return providing increased instability, diurnally driven thunderstorm development is expected in vicinity of the frontal boundary with storms then spreading northeast into southwest Kansas late Friday night into Saturday morning. This is supported by the latest NBM painting a widespread 20-30% probability for 12-hr QPF exceeding 0.25 of an inch by early Saturday afternoon. Near seasonal temperatures are forecast tonight as a weak frontal boundary sinks slowly south through west central Kansas and portions of southwest/central Kansas by daybreak Friday. With the HREF indicating a 40-60% probability of temperatures dropping below 50F in west central Kansas to a 20-40% probability of falling below 55F in south central Kansas, look for lows in the upper 40s(F) to the mid-50s(F). Unseasonably cool temperatures are likely Friday as cooler air filters into western Kansas behind a cold front dropping south into the Texas Panhandle/western Oklahoma, lowering H85 temperatures down to near 5C in extreme southwest Kansas to around 12C in south central Kansas. The HREF shows a 40-60% probability of temperatures climbing above 55F out near the Colorado border to a 90% probability of temperatures nudging above 60F in south central Kansas, so look for afternoon highs only up into the 50s(F) out west to the lower 60s(F) farther east, especially if expected early morning low level stratus lingers. A warming trend is then expected through the weekend as departing surface high pressure returns a southerly flow to western Kansas. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 605 PM CDT Thu Apr 24 2025 Scattered afternoon convection will increase in coverage across southwest Kansas through 04z as a surface boundary, currently near Hays and between Garden City and Dodge City, moves south toward the Oklahoma border. Southeasterly winds at 10 to 15 knots will shift to the northeast once the boundary moves south. Based on the latest short term models, there is a greater than 70% chance that ceilings will fall below 1000 feet AGL once this surface boundary passes between 06z and 12z Friday. Once these low clouds spread into the terminal area, they are expected to persist through 18Z Friday, with a gradual improvement to MVFR category between 18Z Friday and 00Z Saturday. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Tatro DISCUSSION...JJohnson AVIATION...Burgert
Hazardous weather outlook, Apr 24, 4:45 AM CDT, 16 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 445 AM CDT Thu Apr 24 2025 KSZ030-031-043>046-061>066-074>081-084>090-250945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 445 AM CDT Thu Apr 24 2025 /345 AM MDT Thu Apr 24 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight There is a chance of severe thunderstorms this afternoon and evening across southwest Kansas. Very large hail is the primary concern. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a small chance of severe thunderstorms Sunday evening across western Kansas. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed this afternoon and evening, especially along the southern tier of southwest Kansas.
In the hours before
Local storm report, Apr 24, 8:18 PM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Dodge City KS
818 PM CDT Thu Apr 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM Hail 7 N Kinsley 38.02N 99.41W
04/24/2025 M2.50 Inch Edwards KS Public
Report from social media with video.
&&
RCBLocal storm report, Apr 24, 8:20 PM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
820 PM CDT Thu Apr 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM Hail 9 WNW Spearville 37.91N 99.90W
04/24/2025 M1.50 Inch Hodgeman KS Public
&&Local storm report, Apr 24, 8:28 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
828 PM CDT Thu Apr 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM Hail 5 NE Kinsley 37.97N 99.35W
04/24/2025 M1.00 Inch Edwards KS Public
&&
RCBSpecial weather statement, Apr 24, 8:47 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
847 PM CDT Thu Apr 24 2025
KSZ031-250215-
Ellis KS-
847 PM CDT Thu Apr 24 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ELLIS COUNTY
THROUGH 915 PM CDT...
At 847 PM CDT, Doppler radar was tracking a strong thunderstorm near
Yocemento, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Yocemento and Hays around 855 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3878 9941 3882 9952 3901 9946 3895 9927
TIME...MOT...LOC 0147Z 206DEG 15KT 3884 9944
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BENNETTSpecial weather statement, Apr 24, 9:07 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
907 PM CDT Thu Apr 24 2025
KSZ030-045-250245-
Trego KS-Ness KS-
907 PM CDT Thu Apr 24 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NESS AND
SOUTHWESTERN TREGO COUNTIES THROUGH 945 PM CDT...
At 907 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arnold, moving northeast at 15 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This storm will remain over mainly rural areas of northwestern Ness
and southwestern Trego Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Kansas.
&&
LAT...LON 3881 9983 3857 9997 3859 10017 3870 10017
3870 10015 3887 10015
TIME...MOT...LOC 0207Z 204DEG 13KT 3864 10008
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
UMSCHEIDSpecial weather statement, Apr 24, 9:12 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
912 PM CDT Thu Apr 24 2025
KSZ031-250300-
Ellis KS-
912 PM CDT Thu Apr 24 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ELLIS COUNTY THROUGH
1000 PM CDT...
At 911 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Yocemento, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Hays around 915 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3898 9904 3880 9937 3892 9954 3913 9945
3913 9943
TIME...MOT...LOC 0211Z 220DEG 16KT 3890 9940
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SUGDENThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 7:00 PM CDT | Flash Flood Warning | DDC | Clark, Comanche | 4 hr |
| Apr 24, 7:03 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 21 min |
| Apr 24, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 39 min |
| Apr 24, 7:21 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 39 min |
| Apr 24, 7:32 PM CDT | Special Weather Statement | DDC | Edwards | 43 min |
| Apr 24, 7:41 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 49 min |
| Apr 24, 7:46 PM CDT | Special Weather Statement | DDC | Clark | 29 min |
| Apr 24, 7:54 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 51 min |
| Apr 24, 8:20 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 40 min |
| Apr 24, 8:37 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 20 min |
| Apr 24, 8:47 PM CDT | Special Weather Statement | DDC | Ellis | 28 min |
| Apr 24, 9:07 PM CDT | Special Weather Statement | DDC | Trego | 38 min |
| Apr 24, 9:12 PM CDT | Special Weather Statement | DDC | Ellis | 48 min |
| Apr 24, 9:39 PM CDT | Special Weather Statement | DDC | Hodgeman | 51 min |
| Apr 24, 9:53 PM CDT | Special Weather Statement | DDC | Trego | 52 min |
| Apr 24, 10:10 PM CDT | Special Weather Statement | DDC | Trego | 50 min |
| Apr 24, 10:43 PM CDT | Special Weather Statement | DDC | Ellis | 32 min |
| Apr 25, 12:58 AM CDT | Special Weather Statement | DDC | Haskell | 32 min |
| Apr 25, 9:15 AM CDT | Dense Fog Advisory | DDC | Clark, Finney, Ford, Grant, Gray, Haskell and 7 more | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.